Texas, 2011

Tornado and Flash Flood in Texas, May 21 to 22, 2011

May 21 to 22, 2011 · NWS FWD · 25 events in 6 counties and zones

Several supercell thunderstorms developed along a dryline in the southwestern portions of the Fort Worth County Warning Area. Locations in Mills, Hamilton, Coryell, and Lampasas County were primarily affected.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Several supercell thunderstorms developed along a dryline in the southwestern portions of the Fort Worth County Warning Area. Locations in Mills, Hamilton, Coryell, and Lampasas County were primarily affected. Hail up to the size of grapefruits occurred from these severe thunderstorms. After several rounds of thunderstorms, flash flooding was reported in Lampasas County around Adamsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 21, 11:45 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, May 21, 11:45 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1245 PM CDT SAT MAY 21 2011

.AVIATION...
CONCERNS...MVFR CEILINGS CURRENTLY...THUNDERSTORM POTENTIAL LATER
TODAY...RETURN OF IFR CEILINGS TONIGHT.

KACT...LOW IFR CIGS SHOULD BEGIN TO LIFT AND BREAK BY 18Z AS
INDICATED ON REGIONAL VISIBLE SATELLITE. CLOUDS WILL LIKELY REMAIN
BKN FOR THE REMAINDER OF THE AFTERNOON. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP AROUND AND EAST OF KACT THIS AFTERNOON AND
WILL CARRY VCTS FROM 21-02Z TODAY. THESE THUNDERSTORMS COULD BE
SEVERE WITH A THREAT FOR STRONG WINDS AND HAIL. LOW IFR CIGS WITH
A POTENTIAL FOR LIFR CIGS AND VIS WILL OCCUR OVERNIGHT AGAIN AND
WILL LIKELY BE SLOW TO IMPROVE TOMORROW MORNING.

METROPLEX TAF SITES...MORNING STRATUS HAS BEEN SLOW TO LIFT AND
HAS BUILT BACK WEST AFTER CLEARING OUT OF KAFW AND KFTW FOR A FEW
HOURS. EXPECT CEILINGS TO CONTINUE TO LIFT OVER THE NEXT FEW HOURS
AND SCATTER OUT LATER THIS AFTERNOON. THE POTENTIAL FOR
CONVECTION TO AFFECT THE METROPLEX TAF SITES IS QUESTIONABLE AT
THIS TIME. CONFIDENCE IS HIGHER THAT STORMS WILL DEVELOP EAST AND
SOUTHEAST OF THE METROPLEX THIS AFTERNOON BUT WILL ALSO NEED TO
MONITOR FOR STORMS DEVELOPING ON THE DRYLINE WEST OF THE METROPLEX
AIRPORTS. IF THUNDERSTORMS DO AFFECT THE AIRPORTS...THEY HAVE THE
POTENTIAL TO BE SEVERE. DUE TO THE LOW CERTAINTY...KEPT THE CB
GROUP FROM 22-02Z. IFR CIGS WILL RETURN AGAIN OVERNIGHT AND WILL
LIKELY BE SLOW TO IMPROVE AGAIN.

82/JLD

&&

.UPDATE...

CONCERNING TSTM DEVELOPMENT ACROSS NORTH TX THIS AFTERNOON...

12Z UPPER AIR ANALYSIS INDICATED A STRONG SHORTWAVE TROUGH OVER OK
WITH SUBSTANTIAL H500 HEIGHT FALLS EXTENDING OVER THE NORTHERN AND
CENTRAL PLAINS AND WESTERN GREAT LAKES REGION. H700 ANALYSIS
DEPICTED A WEAK UPPER DISTURBANCE NEAR THE TX PANHANDLE. H850
ANALYSIS INDICATED THAT DEEP GULF MOISTURE WAS RELEGATED SOUTH OF
A REMNANT OUTFLOW BOUNDARY THAT REMAINS FROM OVERNIGHT CONVECTION.
H250 ANALYSIS INDICATED THE SUBTROPICAL JET WAS BUILDING OVER WEST
CENTRAL TX. UPSTREAM OF THE SHORTWAVE TROUGH OVER OK OR THE TX
PANHANDLE H500 HEIGHT RISES OF 3 TO 4 DM WERE OBSERVED AND MAY BE
ASSOCIATED WITH SHORTWAVE RIDGING OVER AZ AND NM.

TSTM INITIATION IS THE PRIMARY FORECAST CHALLENGE THIS AFTERNOON.
OVERALL LOOKING AT 12Z UPPER AIR DATA AND 12Z MODEL GUIDANCE
CONFIDENCE IN TSTM INITIATION HAS DIMINISHED THIS AFTERNOON. THERE
ARE TWO REASONS CONFIDENCE IN TSTM INITIATION HAS DIMINISHED...

1. SYNOPTIC SCALE MODELS INDICATE THAT THE SHORTWAVE RIDGING OVER
THE SOUTHWESTERN CONUS WILL BUILD EAST OVER THE DRYLINE LATE THIS
AFTERNOON.

2. DEEP MOISTURE MAY NOT MAKE IT FAR ENOUGH NORTH AND WEST TO
TRULY INTERACT WITH THE DRYLINE THIS AFTERNOON.

SHORT RANGE GUIDANCE DOES INDICATE THAT THE REMNANT OUTFLOW
BOUNDARY THAT EFFECTIVELY MARKS THE BOUNDARY OF DEEP GULF MOISTURE
WILL SURGE NORTH/NORTHEAST THROUGHOUT THE DAY TODAY. HOWEVER
GUIDANCE ALSO INDICATES THAT LOW LEVEL FLOW WILL TEND TO BE VEERED
THIS AFTERNOON IN THE ABSENCE OF SUBSTANTIAL HIGH PLAINS
CYCLOGENESIS. THINKING IS THAT THIS VEERED FLOW WILL TEND TO SHUNT
THE DEEPEST GULF MOISTURE EAST OF THE DRYLINE. IF DEEPER GULF
MOISTURE DOES REMAIN REMOVED FROM THE DRYLINE THINK THAT WE WILL
SEE SOME CONVECTIVE ATTEMPTS GO UP IN THE VICINITY OF THE DRYLINE
THAT WILL STRUGGLE TO SUSTAIN CONTINUITY AS SHALLOW MOISTURE GETS
MIXED WITH DRIER AIR ALOFT. PREVIOUS FORECAST DISCUSSION NOTED
THAT WEAK WARM AIR ADVECTION WILL SPREAD OVER SOUTHEASTERN
PORTIONS OF THE CWA THIS AFTERNOON AS THE REMNANT OUTFLOW BOUNDARY
LIFTS NORTH. THINK THAT THIS WEAK FORCING IN THE PRESENCE OF
DEEPER MOISTURE REPRESENTS OUR BEST CHANCE OF TSTM INITIATION THIS
AFTERNOON. THEREFORE WITH THE LATE MORNING UPDATE WENT AHEAD AND
SHAVED POPS BACK TO THE EAST/SOUTHEAST A BIT FAVORING ISOLATED
CONVECTIVE DEVELOPMENT IN WEAK WAA REGIME TO THE EAST AND
SOUTHEAST OF THE METROPLEX.

ANYWHERE STORMS DEVELOP THIS AFTERNOON...THEY WILL LIKELY BECOME
SEVERE AS AFTERNOON 100 MB MLCAPES ARE FORECAST TO CLIMB ABOVE
2500 J/KG EAST OF THE DRYLINE. 12Z UPPER AIR ANALYSIS IS
DECEPTIVELY WEAK DEPICTING MID LVL LAPSE RATES OVER NORTH TX. H700
TO H500 LAPSE RATES LOOK EXTREMELY POOR DUE TO THE PRESENCE OF AN
INVERSION SITUATED JUST BELOW THE H500 LEVEL. H900 TO H600 LAPSE
RATES ARE ACTUALLY NEARLY DRY ADIABATIC WHICH WILL STRONGLY
CONTRIBUTE TO AIRMASS DESTABILIZATION AND HIGH CAPE VALUES THIS
AFTERNOON. STEEP LAPSE RATES AND HIGH INSTABILITY BOTH SUPPORT A
THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS WHEREVER TSTMS
DEVELOP IN THE CWA THIS AFTERNOON. WILL BE WATCHING DFW AIRCRAFT
SOUNDINGS AND OTHER OBSERVATIONAL DATA VERY CLOSELY TODAY JUST IN
CASE ASSUMPTIONS ABOUT THE TRAJECTORIES OF DEEP GULF MOISTURE ARE
WRONG. IF DEEPER GULF MOISTURE IS ABLE TO INTERACT WITH THE
DRYLINE ISOLATED SEVERE CONVECTION WOULD BE MUCH MORE LIKELY TO
AFFECT THE METROPLEX AND OTHER AREAS ALONG AND WEST OF THE
INTERSTATE 35 CORRIDOR THIS AFTERNOON. AT THIS TIME WEAK FORCING
FOR SUBSIDENCE COMBINED WITH VEERED LOW LEVEL FLOW LOOKS AS THOUGH
IT WILL LIMIT TSTM INITIATION TO OUR SOUTHEASTERN CWA.

CAVANAUGH

&&

.PREV DISCUSSION... /ISSUED 415 AM CDT SAT MAY 21 2011/
LOOKS LIKE SOME CHALLENGING FORECASTS OVER THE NEXT FEW DAYS AS WE
HAVE UNOFFICIALLY REACHED MCS SEASON...WHEN MESOSCALE CONVECTIVE
SYSTEMS TEND TO DOMINATE AND OVERWHELM THE SYNOPTIC FORECAST
SIGNALS. SYNOPTIC MODELS...ESPECIALLY IN THE FIRST 24 HOURS ARE
LESS RELIABLE THAN NORMAL AFTER CONVECTIVE EVENTS AS THEY STRUGGLE
TO KEEP UP WITH THE RAPIDLY MODIFIED MASS FIELDS. REGARDLESS...IT
APPEARS THE INGREDIENTS ARE IN PLACE FOR SOME THREAT OF CONVECTION
AND SEVERE WEATHER EACH DAY THROUGH TUESDAY OR WEDNESDAY.

LAST NIGHT/S CONVECTIVE SYSTEM IS NOW MOVING INTO LOUISIANA...BUT
THE COLD POOL LEFT IN ITS WAKE COMBINED WITH CLEAR SKIES AND MOIST
GROUND HAS PRODUCED A RARE LATE MAY EPISODE OF DENSE FOG OVER THE
CENTRAL ZONES. A DENSE FOG ADVISORY HAS BEEN ISSUED FOR THIS AREA
THROUGH 9 AM. SURFACE ANALYSIS SHOWS OLD MCS OUTFLOW BOUNDARY
BEHAVING AS AN EFFECTIVE STALLED FRONT AND IS NOW DRAPED NEAR I-10
AND IS SEPARATING MID 70S TEMPS/DEWPOINTS TO THE SOUTH FROM LOW-
MID 60 TEMPS/DEWPOINTS TO THE NORTH. SOUTHERLY FLOW WILL ORGANIZE
DURING THE DAYTIME AND LOW LEVEL WARM ADVECTION INTO THE REMNANT
COLD POOL WILL PROVIDE A SOURCE OF LIFT. DESPITE THE MAIN
SHORTWAVE PULLING AWAY FROM THE REGION AND SUBSIDENCE VIA HEIGHT
RISES ALOFT...HI-RES SHORT TERM MODELS ARE SUGGESTING THE LIFT
FROM LOW LEVEL WARM ADVECTION WILL FORCE PARCELS TO REACH THEIR
LFC. THIS SETUP LOOKS BEST PRIMARILY ACROSS THE SOUTHEAST/EAST
ZONES THIS AFTERNOON AND EVENING. ADDITIONALLY A DRY LINE WILL BE
LOCATED ROUGHLY ALONG THE I-35 CORRIDOR TODAY. EXPECT CONVECTION
TO BE MORE ISOLATED ALONG THE DRYLINE ACROSS THE NORTH/CENTRAL
ZONES DUE TO LIMITED/WEAK UPPER FORCING. VERY HIGH INSTABILITY
WITH CAPES EXCEEDING 3500 J/KG MEANS ANY SUSTAINED UPDRAFTS WILL
HAVE THE ABILITY TO PRODUCE SEVERE WEATHER. BULK SHEAR LOOKS
MARGINAL FOR SUPERCELLS AND PRIMARY CONVECTIVE MODE WILL TEND TO
GRAVITATE TOWARD MULTICELL CLUSTERS WITH HAIL/WIND THREATS.

ON SUNDAY THE AIR MASS WILL CONTINUE TO REMAIN VERY UNSTABLE OVER
NORTH TEXAS AND AN APPROACHING SHORTWAVE AND THE LEFT EXIT REGION
OF THE SUBTROPICAL JET IS EXPECTED TO PROVIDE THE UPPER LEVEL
SUPPORT FOR MORE WIDESPREAD CONVECTION. THE DRY LINE SHOULD BE
LOCATED FROM OKC TO ABI AND WILL BECOME THE FOCUS FOR CONVECTION
SUNDAY AFTERNOON. ONCE AGAIN SHEAR PROFILES ARE MARGINAL FOR
SUPERCELLS...AND CONVECTION IS LIKELY TO BE MULTICELLULAR AND
CONGEAL INTO A MCS SUNDAY EVENING WHICH SHOULD AFFECT THE NW
ZONES. MCS PROPAGATION VECTORS ARE SUGGESTING A SLOW SOUTHEAST
MOTION AND THUS THERE IS SOME POTENTIAL FOR HEAVY RAIN/TRAINING
CELLS ACROSS THE NW CWA...BUT IF COLD POOL BECOMES STRONG ENOUGH
/AS SOMETIMES OCCURS IN THE PRESENCE OF EXTREME INSTABILITY/ THE
MCS MAY BLAST SOUTHEASTWARD AND POSE A DAMAGING WIND THREAT
ACROSS A GREATER PORTION OF THE CWA. SURPRISINGLY...MODEL
AGREEMENT IS GOOD WITH THIS SIGNAL AND THUS HAVE RAISED POPS TO
40-50 PERCENT FOR THE NW HALF OF THE AREA.

ALTHOUGH SYNOPTIC PATTERN REMAINS VERY SIMILAR MONDAY...AIR MASS
MAY BE A BIT WORKED OVER FOR ANOTHER ROUND OF CONVECTION. DRY
LINE SHOULD ALSO BE A BIT FARTHER NORTHWEST...BUT THERE IS A
POSSIBILITY OF LEFT OVER OUTFLOW BOUNDARIES HANGING AROUND AND
WILL SHOW A 20 POP FOR THE ENTIRE AREA IN THE AFTERNOON. GIVEN THE
HIGH INSTABILITY THE SEVERE WEATHER THREAT WOULD REMAIN.

MODELS HAVE SPED UP THE MID WEEK UPPER LEVEL SYSTEM AND NOW
SUGGEST THAT FORCING FROM THIS SHORTWAVE WILL BE GREATEST ON
TUESDAY. DRY LINE SHOULD BE PUSHED CLOSER TO THE CWA ON TUESDAY
AND WILL ONCE AGAIN FIRE OFF SOME SEVERE STORMS IN THE AFTERNOON
AND EVENING. BEST POPS WILL BE OVER THE NORTHERN ZONES WHERE
FORCING IS STRONGER AND CAP SHOULD BE WEAKEST. SHEAR PROFILES LOOK
STRONGER AND A TORNADIC THREAT MAY ACCOMPANY THIS CONVECTIVE
EPISODE. BY WEDNESDAY A COLD FRONT SHOULD BE GRADUALLY PROGRESSING
THROUGH THE AREA AND WILL MAINTAIN LOW POPS ACROSS THE SOUTHEAST
HALF OF THE AREA FOR POSSIBLE STORMS ALONG AND AHEAD OF IT.

COOLER AND DRIER WEATHER IS EXPECTED THURSDAY INTO NEXT WEEKEND.
THE GFS/GEM ARE NOW SUGGESTING A MORE PROGRESSIVE PATTERN WHICH
MAY ALLOW FOR NW FLOW CONVECTIVE EVENTS BY NEXT WEEKEND. THE ECMWF
REMAINS CONSISTENT IN ITS SOLUTION OF DRY/COOL NORTHWEST FLOW
ALOFT AND VERY NICE WEATHER NEXT WEEKEND. WILL SIDE WITH THE ECMWF
AND KEEP FORECAST DRY WITH TEMPS NEAR CLIMO.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  90  74  90  69  89 /  10  20  20  40  20
WACO, TX              89  74  91  73  90 /  30  20  10  20  20
PARIS, TX             86  71  86  69  86 /  20  30  20  40  20
DENTON, TX            89  72  90  68  88 /  10  20  20  50  20
MCKINNEY, TX          87  71  88  68  86 /  10  20  20  40  20
DALLAS, TX            89  74  90  70  89 /  10  20  20  40  20
TERRELL, TX           88  73  88  71  88 /  20  30  10  30  20
CORSICANA, TX         88  73  90  72  89 /  30  30  10  20  20
TEMPLE, TX            88  74  90  72  89 /  30  20  10  20  20
MINERAL WELLS, TX     91  69  91  68  89 /   5  10  20  50  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/69
Hazardous weather outlook, May 21, 12:55 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
155 PM CDT SAT MAY 21 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
155 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS EAST OF A BOWIE TO MINERAL
WELLS AND COMANCHE LINE THIS AFTERNOON AND THIS EVENING. SOME OF
THE STORMS MAY BE SEVERE AND THE BEST POTENTIAL FOR SEVERE STORMS
WILL BE SOUTH OF INTERSTATE 20. LARGE HAIL AND STRONG WINDS ARE
THE MAIN THREATS BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY
THROUGH WEDNESDAY MAINLY IN THE AFTERNOON AND EVENING HOURS ACROSS
PORTIONS OF NORTH TEXAS. ISOLATED TORNADOES MAY BE POSSIBLE ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING...ESPECIALLY SOUTH OF INTERSTATE 20.

In the hours before

Local storm report, May 21, 12:17 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
117 PM CDT SAT MAY 21 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             5 SW BUFFALO            31.42N  96.13W
05/20/2011  E1.00 INCH       LEON               TX   LAW ENFORCEMENT

            HAIL UP TO THE SIZE OF QUARTERS FELL NEAR HWY 79 HALFWAY
            BETWEEN JEWETT AND BUFFALO.
Special weather statement, May 21, 12:54 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
154 PM CDT SAT MAY 21 2011

TXZ142-143-211930-
HAMILTON TX-MILLS TX-
154 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN HAMILTON COUNTY
  EASTERN MILLS COUNTY

AT 154 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF HAMILTON...MOVING NORTHEAST
AT 25 MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3158 9864 3177 9828 3152 9808 3146 9818
      3143 9825 3140 9827 3131 9842 3131 9844
TIME...MOT...LOC 1854Z 224DEG 21KT 3153 9835

42/MM
Special weather statement, May 21, 1:41 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
241 PM CDT SAT MAY 21 2011

TXZ143-212015-
HAMILTON TX-
241 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  HAMILTON COUNTY

AT 241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF HAMILTON...MOVING NORTHEAST AT 25
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE HAMILTON AND HICO.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3183 9818 3185 9816 3191 9821 3200 9805
      3201 9800 3167 9777 3142 9827 3169 9846
TIME...MOT...LOC 1941Z 230DEG 20KT 3170 9821

DUNN

The radar

The Dallas/Ft Worth radar (KFWS), 123 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

22 hail, 1 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Hamilton

When
May 21, 2:08 PM CST
Where
Hamilton County, 1.02 mi N of Hamilton
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.715, -98.120

Golfball sized hail fell at the intersection of Highway 281 and Farm-to-Market Road 2905, just north of the city of Hamilton. Golfball sized hail was also reported in the city of Hamilton.

Hail, Erath

When
May 21, 2:20 PM CST
Where
Erath County, Clairette
Measured
1.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.030, -98.120

Hail, Erath

When
May 21, 2:38 PM CST
Where
Erath County, 4.84 mi N of Johnsville
Measured
2.75 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.220, -98.020

Hail, Hamilton

When
May 21, 2:42 PM CST
Where
Hamilton County, Shive
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.620, -98.230

Hail, Erath

When
May 21, 2:43 PM CST
Where
Erath County, 4.84 mi N of Johnsville
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
32.220, -98.020

Hail, Mills

When
May 21, 2:50 PM CST
Where
Mills County, Caradan
Measured
1.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.550, -98.480

Hail, Coryell

When
May 21, 3:00 PM CST
Where
Coryell County, 6.85 mi NW of Bee House
Measured
2.75 in hail
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
31.478, -98.151

Baseball sized hail fell in Evant.

Hail, Hood

When
May 21, 3:08 PM CST
Where
Hood County, Granbury
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.450, -97.800

Thunderstorm Wind, Coryell

When
May 21, 3:10 PM CST
Where
Coryell County, 6.85 mi NW of Bee House
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.478, -98.151

Several homes suffered roof damage in downtown Evant due to high winds. The metal roof of the old firehouse was torn off and several large trees were also knocked down.

Tornado, Coryell

When
May 21, 3:24 PM CST to 3:25 PM CST
Where
Coryell County, 5.16 mi W of Purmela
Rating
EF0
Path length
0.02 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
31.480, -98.058

A brief tornado occurred approximately 6 miles east of Evant, just north of Highway 84. Some minor tree damage occurred.

Hail, Lampasas

When
May 21, 4:50 PM CST
Where
Lampasas County, 4.2 mi E of Rumley
Measured
4 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.180, -98.000

Grapefruit sized hail fell near Farm-to-Market Road 1113 and County Road 3295 about 7 miles north of Kempner.

Hail, Hamilton

When
May 21, 4:59 PM CST
Where
Hamilton County, 3.13 mi NW of Hamilton
Measured
2.75 in hail
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
31.730, -98.160

Hail, Coryell

When
May 21, 5:02 PM CST
Where
Coryell County, 1.82 mi NW of Copperas Cove
Measured
1.75 in hail
Property damage
$2,000
Reported by
NWS Employee
Coordinates
31.150, -97.940

Hail, Coryell

When
May 21, 5:06 PM CST
Where
Coryell County, 4.11 mi ESE of Topsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.190, -97.920

Hail, Coryell

When
May 21, 5:06 PM CST
Where
Coryell County, Topsey
Measured
3.25 in hail
Property damage
$25,000
Reported by
Public
Coordinates
31.220, -97.980

Hail stones ranging from 2 to just over 3 in diameter fell in Topsey.

Hail, Coryell

When
May 21, 5:11 PM CST
Where
Coryell County, 2.76 mi N of Copperas Cove
Measured
1.75 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
31.170, -97.920

Hail, Coryell

When
May 21, 5:15 PM CST
Where
Coryell County, Copperas Cove
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
31.130, -97.920

Hail, Coryell

When
May 21, 5:18 PM CST
Where
Coryell County, 3.81 mi ESE of Topsey
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.200, -97.920

Hail, Coryell

When
May 21, 5:45 PM CST
Where
Coryell County, 6 mi NE of Copperas Cove
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.191, -97.848

Hail, Coryell

When
May 21, 5:55 PM CST
Where
Coryell County, 4.87 mi N of Hood Vlg
Measured
2.5 in hail
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
31.220, -97.810

Tennis ball sized hail fell about 9 miles northeast of Copperas Cove.

Hail, Coryell

When
May 21, 6:47 PM CST
Where
Coryell County, Gatesville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.430, -97.750

Hail, Coryell

When
May 21, 6:51 PM CST
Where
Coryell County, Gatesville
Measured
1.75 in hail
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
31.430, -97.750

Hail, Lampasas

When
May 21, 9:55 PM CST
Where
Lampasas County, 3.64 mi SW of Rumley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.130, -98.110

Hail, Lampasas

When
May 21, 11:17 PM CST
Where
Lampasas County, 4.19 mi S of Rumley
Measured
1.75 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
31.110, -98.080

Flash Flood, Lampasas

When
May 22, 12:30 AM CST to 1:30 AM CST
Where
Lampasas County, 3.05 mi SW of Izoro to 3.75 mi WNW of Izoro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.265, -98.111

Several county roads near Adamsville were flooded after creeks exceeded their banks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310462, 310472, 310464, 310467, 310470, 310473, 312013, 310474, 310477, 312008, 310478, 310480, 310487, 310489, 310490, 310491, 310493, 310492, 310495, 310496, 310527, 310528, 310529, 310530, 310531.